Avastin/Lucentis Update 48: Contaminated Re-Packaged Avastin Causes Severe Eye Problems
The FDA issued an alert on August 30th, warning health care professionals that repackaged intravitreal injections of Avastin (bevacizumab) have caused a cluster of serious eye infections in the Miami, Florida area.
According to Andrew Pollack writing in the NY Times, “At least 16 people in Florida and Tennessee have suffered serious eye infections, and some were blinded, after being injected with Avastin. And regulators and the manufacturer say the injuries underscore the risks associated with the unapproved use of the drug, which some doctors reach for when treating the wet form of age-related macular degeneration.
The FDA yesterday issued an alert at least 12 patients who were treated at three clinics in Miami developed infections. While all had some impaired eyesight in the first place, some lost all remaining vision in the treated eye due to endophthalmitis. The episode was traced to a single lot of Avastin that was repackaged and distributed by a pharmacy in Hollywood, Flordia.
And, in Tennessee, four patients received shots contaminated by bacteria, according to a statement provided to The Tennessean newspaper by the Tennessee Valley Healthcare System, part of the United States Department of Veterans Affairs. The Avastin doses were prepared in the pharmacy of the V.A. hospital in Nashville.
In his report, Pollack noted that, “The Florida patients received their injections last month and were apparently infected with endophthalmitis. Last week, the FDA announced a recall of syringes containing Avastin from Chroniscript, a unit of Walgreens, in Miami. A Walgreens spokesman tells the Times the syringes were supplied to "a limited number of physician offices in Miami-Dade and Broward counties."
To counterbalance this story, Pollack also interviewed Dr. Phillip Rosenfeld, the retinal specialist at the University of Miami who pioneered the use of Avastin for macular degeneration, who said the recent incidents apparently stemmed from careless procedures by pharmacies and should not discourage the use of the drug.
"It took six years for something like this to happen," he said, noting that there have been more than two million injections of Avastin into eyes in the United States alone since the practice began in 2005.